BY ART BUKOWSKI
TRAVERSE CITY — A Grand Traverse County resident developed possible symptoms of fungal meningitis, and authorities urge those who may have received a tainted steroid injection to be constantly vigilant for symptoms.
Authorities wouldn't provide details of the suspected case, but said the individual was hospitalized, released and is under supervision. Tests will determine if the individual indeed has meningitis.
"(The person is) being closely followed by their physician," said Wendy Trute, Grand Traverse County health officer.
Meningitis refers to inflammation of the protective membranes covering the brain and spinal cord. The inflammation usually is caused by a viral or bacterial infection, but can also be fungal in nature. An ongoing nationwide outbreak was caused when leaf mold contaminated a batch of injectable steroid medication produced in Massachusetts, medical officials believe.
At least four places in Michigan received shipments of the medication: Michigan Neurosurgical Institute in Grand Blanc; Michigan Pain Specialists in Brighton; Neuromuscular & Rehabilitation Associates in Traverse City; and Southeast Michigan Surgical Hospital in Warren.
The Grand Traverse resident received a shot at Neuromuscular & Rehabilitation Associates.
As of Friday, a total of 185 cases — including 14 deaths in 12 states — have been identified. Michigan currently has 41 cases associated with the outbreak, including three deaths. Victims include a 56-year-old woman in Genesee County, a 67-year-old woman in Livingston County and a Washtenaw county man, 78. The number of cases is expected to increase.
All patients who received affected steroid injections at Neuromuscular & Rehabilitation Associates are being contacted directly by practice and health department staff by phone and mail, health officials said. About 1,000 people were contacted.
Symptoms of meningitis include fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling at injection site.
"The most important message is ... that people are vigilant about watching for the symptoms," Trute said.
Only people who received an injection of methylprednisolone acetate from Neuromuscular & Rehabilitation Associates between May 1 and Sept. 26 have reason to be concerned.
Patients who received similar injections at Munson Medical Center or other providers — or other medications at Neuromuscular & Rehabilitation Associates — are not affected.
Grand Traverse County Health Department and Munson Medical Center continue to staff a public hotline at (231) 935-2199 to answer questions from those patients who received affected steroid injections and have medical questions. Anyone who has symptoms should call that hotline immediately.